Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Salt Lake City, UT

July 25, 2022Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2022, 3:36 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2022, 3:36 PM MDT (21:36 UTC)
Expired
Jul 25, 2022, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:43 PM MDTFLASH FLOOD3 Wsw Leeds, UTTWITTER VIDEO OF FLASH FLOODING OCCURRING OUT OF WANTER CANYON AND THROUGH RED CLIFFS CAMPGROUND. ACCESS BRIDGE TO THE CAMPGROUND WAS OVERTOPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS55 KSLC 252136
FFWSLC
UTC053-260030-
/O.NEW.KSLC.FF.W.0038.220725T2136Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
336 PM MDT Mon Jul 25 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Washington County in southwestern Utah...specifically for 
  the Red Cliffs recreation area...

* Until 630 PM MDT.

* At 336 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  have fallen across the Red Cliffs recreation area and upper Quail 
  Creek. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Washington, Red Cliffs recreation area, and Quail Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3714 11347 3716 11346 3721 11350 3731 11352
      3733 11346 3732 11340 3728 11337 3721 11338
      3719 11341 3716 11344 3713 11346

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
051 
WGUS75 KSLC 252243
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
443 PM MDT Mon Jul 25 2022

UTC053-260030-
/O.CON.KSLC.FF.W.0038.000000T0000Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
443 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS 
EVENING FOR CENTRAL WASHINGTON COUNTY...

At 443 PM MDT, Earlier thunderstorms produced between 0.75 and 1.50 
inches of rain in the Red Cliffs recreation area. Flash flooding has 
been observed at the Red Cliffs Campground within Leeds Creek. Other 
area creeks and dry washes are likely flowing with water at this 
time.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Washington, Red Cliffs recreation area, and Quail Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3714 11347 3716 11346 3721 11350 3731 11352
      3733 11346 3732 11340 3728 11337 3721 11338
      3719 11341 3716 11344 3713 11346

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
486 
WGUS75 KSLC 260028
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
628 PM MDT Mon Jul 25 2022

UTC053-260038-
/O.EXP.KSLC.FF.W.0038.000000T0000Z-220726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
628 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
CENTRAL WASHINGTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Wednesday for 
portions of southern Utah and southwest Utah.

LAT...LON 3714 11347 3716 11346 3721 11350 3731 11352
      3733 11346 3732 11340 3728 11337 3721 11338
      3719 11341 3716 11344 3713 11346

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:06 AM MDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 4:06 AM MDT, 11 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
406 AM MDT Mon Jul 25 2022

.SYNOPSIS...A tale of two regimes will continue with northern Utah
remaining dry while the southern half of Utah continues to see a
monsoon surge. Dry air will continue to shift southward Tuesday,
with only the southern third of the state seeing a threat for
convection.

&&

.SHORT TERM (Through 12Z Wednesday)...Morning upper air and
satellite analysis indicates a trough is shifting southeastward
across eastern Montana. A pronounced monsoonal pattern is in place
across the Desert Southwest, with broad ridging across the
southern United States.

Several weak MCVs are embedded within the flow across Arizona, the
first of which is shifting into southwestern Utah early this
morning. Persistent convection along a subtle boundary has
continued through the overnight hours and is now intensifying and
lifting to the northwest as the MCV shifts into the state. Main
threat with this convection will be heavy rain.

Attention will then turn to convective development this afternoon
and evening...mainly south of I-70. HREF mean SBCAPE values range
from around 500 J/kg to 1000 J/kg. Deep layer shear will be light
with PWATs around 1-1.50"...with the highest values near the
UT/AZ border. Storm motions look to initially favor a motion
toward the southeast, which is most favorable for Capitol Reef,
the Swell and the Grand Staircase.

Looking toward mid to late afternoon into early evening, given
weak storm motions and relatively high instability, several CAMS
(and conceptual models) suggest an area of convection will develop
across the higher terrain areas of southwest Utah and then
gradually shift south and west along the instability gradient into
Zion National Park and lower Washington County including St.
George. This type of pattern can also bring a flash flood threat
to the St. George metro area. The probability of exceeding the
average return interval of a 5 year 6 hour precipitation total is
around 40-50% (which is elevated) for portions of Washington
County this evening.

Convection will gradually decrease in coverage overnight. Moisture
and instability is expected to be more pinned toward the
Utah/Arizona border region Tuesday, though parameters from Iron
County to Garfield County and south are expected to be similar to
Monday. Another round of convection is expected in these areas
with slow storm motions and high ambient moisture levels
supporting the threat for flash flooding. Day shift may need to
evaluate an extension of the Flood Watch for these areas into
Tuesday evening.

Smoke from the Yosemite fires may bring hazy conditions into
portions of northern Utah again today.

.LONG TERM (After 12Z Wednesday)...A broad ridge of high pressure
is progged to be in place over the Great Basin to start the
period, with deeper moisture, precipitable water values near an
inch, over southern Utah.

Given weak low to mid level flow, deeper moisture and convection
should remain primarily over southern Utah on Wednesday. A return
of a weak southerly flow will push moisture northward into
portions of central and eastern Utah on Thursday. Given warm
temperatures aloft, expect high temperatures around 5 degrees
above normal for northern Utah, with readings remaining near
normal across central and southern Utah given greater sky cover.

With the ridge of high pressure amplifying over the western
portion of Great Basin on Friday and Saturday, should see a west
to northwest flow aloft suppress moisture to the south. This
stated, will likely be enough residual moisture to support low
chances for afternoon and evening showers and thunderstorms over
primarily southern Utah. Readings will likely be above normal
across majority of the forecast area.

Differences emerge in ensemble solutions for Sunday and Monday,
with GEFS indicating ridge axis becoming centered to the east of
forecast area, and thus, a southerly return of moisture. ECMWF is
a bit father westward with ridge axis, with CMC maintaining ridge
axis to the west of forecast area, and thus, offering a drier
solution.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the
entire period for the KSLC terminal. A southeast drainage wind
will shift to a northwest lake breeze around 18Z, enhanced a bit
by a weak westerly wind aloft.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across northern and central Utah and extreme southwest Wyoming
throughout the period. With monsoonal moisture in place across
southern Utah, expect convection to develop this afternoon, as
early as 18Z in favored terrain areas including KBCE. Could see
MVFR/IFR conditions with thunderstorms. Showers and thunderstorms
will likely persist into the evening.

&&

.FIRE WEATHER...Another day of monsoonal moisture is expected to
bring a significant threat of wetting rain, particularly south of
I-70. Dry air will continue to push this deeper moisture south on
Tuesday, with only the southern third of Utah expected to see
showers and thunderstorms. This will continue to be the case
Wednesday with the potential for northward moisture advection
Thursday into Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from 11 AM MDT this morning through this evening for
     UTZ123-124-128>131.

WY...None.
&&

Kruse/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:44 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 25, 2:44 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 25, 3:04 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane7 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.